Alert archive / New York / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 29, 2012, 12:41 PM EDT for Steuben County, Yates County, New York. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2012, 12:41 PM EDT (16:41 UTC)
- Expired
- May 29, 2012, 1:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Steuben County, NY, Yates County, NY
The radar
The Buffalo radar (KBUF), 110 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 12:48 PM EDT | HAIL 1 | 1 Nne Vine Valley, NY | |
| May 29, 12:48 PM EDT | HAIL 1 | 1 Nnw Vine Valley, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 10:27 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1783 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
086
WUUS51 KBGM 291641
SVRBGM
NYC101-123-291745-
/O.NEW.KBGM.SV.W.0010.120529T1641Z-120529T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1241 PM EDT TUE MAY 29 2012
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN STEUBEN COUNTY IN CENTRAL NEW YORK...
NORTHERN YATES COUNTY IN CENTRAL NEW YORK...
* UNTIL 145 PM EDT.
* AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR VINE VALLEY...AND
MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MIDDLESEX BY 1250 PM EDT...
POTTER BY 1256 PM EDT...
RUSHVILLE BY 1258 PM EDT...
8 MILES NORTHWEST OF YATESVILLE BY 102 PM EDT...
FERGUSON CORNERS BY 110 PM EDT...
BENTON BY 112 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4254 7772 4254 7767 4259 7766 4258 7737
4271 7736 4277 7731 4277 7698 4270 7695
4245 7771 4252 7773
TIME...MOT...LOC 1641Z 246DEG 23KT 4272 7736
$$
MSE1 follow-up statement
529
WWUS51 KBGM 291719
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
119 PM EDT TUE MAY 29 2012
NYC101-123-291745-
/O.CON.KBGM.SV.W.0010.000000T0000Z-120529T1745Z/
YATES NY-STEUBEN NY-
119 PM EDT TUE MAY 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHWESTERN STEUBEN AND NORTHERN YATES COUNTIES...
AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STORM CAPABLE OF PRODUCING DAMAING WINDS AND
QUARTER-SIZED HAIL. THE STORM WAS LOCATED ACROSS THE AREA FROM
JUST NORTH OF NAPLES TO NEAR MIDDLESEX. LARGE HAIL AND STRONG WINDS
HAVE BEEN REPORTED WITH THIS STORM.
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR CENTRAL NEW YORK. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA.
&&
LAT...LON 4254 7772 4254 7767 4259 7766 4258 7737
4271 7736 4277 7731 4277 7698 4270 7695
4245 7771 4252 7773
TIME...MOT...LOC 1717Z 246DEG 23KT 4281 7707
$$
MSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:11 PM EDT, 30 minutes earlier.
Area forecast discussion, May 29, 12:11 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1211 PM EDT TUE MAY 29 2012 .SYNOPSIS... A COLD FRONT WILL RUN INTO A VERY WARM AND HUMID UNSTABLE AIR MASS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL RESULT...SOME OF WHICH COULD BE SEVERE WITH GUSTY WINDS AND HAIL. DRIER AIR WILL FILL IN BEHIND THE COLD FRONT TONIGHT...BUT A SECOND FRONT WILL STILL BRING A SLIGHT CHANCE OF A SHOWER WEDNESDAY. EVEN COOLER TEMPERATURES WILL FOLLOW FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... 1030 AM UPDATE...AFTER SOME EARLY MORNING CONVECTION NEAR THE TUG HILL PLATEAU...FULL HEATING OCCURRING AREAWIDE WITH NEARLY CLOUD FREE SKY. THIS ALONG WITH WEAK CAP EVIDENT IN MODELS /MOST CLEARLY IN RUC/ AND BUF 12Z SOUNDING WILL SERVE TO ENHANCE INSTABILITY FOR REMAINDER OF THE DAY. MESOANALYSIS REVEALS CAPES ALREADY IN EXCESS OF 2000 J/KG IN SOME LOCATIONS...WHILE CAP IS BEGINNING TO WEAKEN AND 500MB HEIGHT FALLS ARE OCCURRING. CONVECTIVE TEMPERATURE IN BUF SOUNDING WAS 87 DEGREES...SYRACUSE AS OF 10 AM WAS ALREADY HITTING IT. SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED INCLUDING SEVERAL OF OUR NORTHWESTERN ZONES...AND WE FIGURE THAT IT IS LIKELY THAT THE REMAINDER OF THE AREA COULD BE PLACED IN A LATER WATCH. FORECAST HAS BEEN UPDATED TO PLACE DETERMINISTIC POPS ON EXPECTED CONVECTIVE EVOLUTION THROUGH TONIGHT. FIRST FEATURE OF NOTE IS A WEAK VORTICITY LOBE THAT IS SET TO PASS THROUGH /AS DEPICTED BY WRF-ARW VORTICITY FIELD AND HRRR QPF FIELD/ 16Z WEST TO 20Z EAST. GIVEN GREAT DIURNAL HEATING TIMING AND WEAKENING CAP...THIS FEATURE ALOFT SHOULD TIP THE SCALE AND RESULT IN AND ORGANIZED CONVECTIVE LINE. GOOD DEEP LAYER SHEAR EXISTS FOR DAMAGING WINDS AS A MAIN THREAT...WITH FAT CAPES BLASTING THROUGH AND BEYOND MINUS-20 CELSIUS LEVEL...SUPPORTIVE OF LARGE HAIL. DIRECTIONAL SHEAR IS PRETTY MUDDLED...BUT COULD BE ENOUGH FOR AT LEAST WEAK MESOCYCLONES FOR ANY DISCRETE CELLS AHEAD OF MAIN LINE...OR INTERSECTIONS OF BOWING SEGMENTS. CONVECTIVE PARAMETERS OVERALL...COMPARED TO OUR DATABASE OF PAST EVENTS...ARE SUPPORTIVE OF AT LEAST BROKEN LINES WITH BOWING SEGMENTS...WITH AT LEAST SPORADIC DAMAGING WIND REPORTS IF NOT MORE ORGANIZED. THIS IS NOT QUITE SO SIMPLE AS A SINGLE CONVECTIVE LINE...HOWEVER. THE ACTUAL SURFACE FRONT LINGERS BEHIND...SET TO ARRIVE 20Z OR SO WEST TO 01Z EAST. SOME MODELS SUGGEST THAT A SECOND LINE COULD DEVELOP ALONG THIS SURFACE CONVERGENCE. MESOSCALE INFLUENCES WILL DICTATE HOW QUICKLY AND HOW WELL THIS SECONDARY LINE WILL ORGANIZE...INCLUDING INFLUENCES IN WAKE OF FIRST LINE /THAT IS...HOW MUCH OF THE INSTABILITY IS USED UP/. POPS HAVE BEEN UPDATED FOR THIS POTENTIAL SECOND BATCH...AND ALSO CLEANED OUT LATER THIS EVENING AS CONVECTIVE ACTIVITY SHOULD QUICKLY END BEHIND THE SURFACE FEATURE TONIGHT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... 4 AM UPDATE... CAA AND DRYING WILL OCCUR THROUGHOUT THE SHORT TERM. WEDNESDAY A WEAK SECONDARY COLD FRONT WILL MOVE THROUGH BUT MOISTURE WILL BE WANING. SOME DIURNAL SHOWERS AND MAYBE A THUNDERSTORM MOSTLY ACROSS THE TERRAIN. WED NGT MOSTLY PRECIP FREE AND COLDER WITH MINS IN THE 50S TO A60. WITH DRYING FOG WILL NOT BE WIDESPREAD. THURSDAY AGAIN COOLER. WEAK FORCING AND NW FLOW COULD CAUSE SOME SHOWERS IN CENTRAL NY BUT ONLY SCHC. THURSDAY NIGHT LOWS IN THE LOW AND MID 40S BEFORE TEMPERATURES MODERATE IN THE LONG TERM. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... XTNDD PD FEATURES A LRG UPR LOW BRINGING UNSETTLED WX TO THE FCST AREA. SFC FNTL BNDRY PASSES LATE FRI OR EARLY SAT USHERING IN COOLER AIR AS THE UPR LOW SETTLES OVER THE ERN GREAT LAKES. AFT A BRIEF PD OF DRY WX DIRECTLY BHD THE FNT...MOISTURE ASSOCIATED WITH THE UPR LOW ROTATES INTO THE FCST AREA AND LINGERS THRU MUCH OF THE PD. DAYTIME TEMPS WILL BE BLO NRML WITH H8 TEMPS TO ARND 8C. LOW BEGINS TO LIFT LATE IN THE PD...BUT WAA MAY GENERATE A FEW SHWRS THRU MON. WITH ONGOING SVR WX...RELIED ON HPC GUID FOR MUCH OF THE XTNDD PD...WITH ONLY A FEW MINOR ADJUSTMENTS. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... FOG DID NOT DEVELOP THIS MORNING AS TEMPERATURES UNEXPECTEDLY ROSE OVERNIGHT, INCREASING DEWPOINT DEPRESSIONS. THE MAIN CONCERN NOW TURNS TO CONVECTION. SCATTERED CONVECTION IS EXPECTED FROM JUST NORTH OF SYR TO JUST NORTH OF RME THROUGH MID MORNING. THEREAFTER CONVECTION WILL INCREASE IN COVERAGE AND INTENSITY. THE BEST CHANCE FOR CONVECTION WILL BE BETWEEN 17Z AND 23Z. THUNDERSTORMS WILL PRODUCE HAIL, HEAVY RAIN, AND GUSTY WINDS. TEMPORARY MVFR RESTRICTIONS ARE EXPECTED IN THUNDERSTORMS. .OUTLOOK... WEDNESDAY TO THURSDAY NIGHT...MAINLY VFR. FRIDAY AND SATURDAY...MVFR IN OCCASIONAL SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MDP NEAR TERM...MDP SHORT TERM...TAC LONG TERM...DGM AVIATION...DJP
Hazardous weather outlook, May 29, 10:33 AM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 1033 AM EDT TUE MAY 29 2012 NYZ009-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-301445- NORTHERN ONEIDA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1033 AM EDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS THE AREA DURING THE AFTERNOON AND EVENING. THIS SYSTEM WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS, SOME OF WHICH COULD PRODUCE STRONG DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NYZ015>018-022-023-301445- YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER- 1033 AM EDT TUE MAY 29 2012 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A COLD FRONT WILL CROSS THE AREA DURING THE AFTERNOON AND EVENING. THIS SYSTEM WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS, SOME OF WHICH COULD PRODUCE STRONG DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, May 29, 7:08 AM EDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
708 AM EDT TUE MAY 29 2012
NYZ009-291130-
ONEIDA NY-
708 AM EDT TUE MAY 29 2012
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...
* AT 703 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZED HAIL...AND
STRONG GUSTY WINDS TO 40 MPH. THIS STORM WAS LOCATED
NEAR BOONVILLE...AND MOVING EAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
FORESTPORT AND ALDER CREEK AT 715 AM EDT...
WOODGATE AT 720 AM EDT...
LAT...LON 4361 7511 4360 7510 4345 7508 4341 7508
4339 7543 4347 7545 4360 7515
TACThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:50 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 10 min |
| May 29, 7:08 AM EDT | Special Weather Statement | BGM | Oneida | 22 min |
| May 29, 12:52 PM EDT | Special Weather Statement | BGM | Steuben | 23 min |
| May 29, 1:14 PM EDT | Severe Thunderstorm Warning | BGM | Oneida, Onondaga | 61 min |
| May 29, 1:21 PM EDT | Special Weather Statement | BGM | Chemung | 24 min |
| May 29, 1:23 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca | 67 min |
| May 29, 1:23 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 67 min |
| May 29, 1:43 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 47 min |
| May 29, 1:51 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Steuben, Yates | 35 min |
| May 29, 2:05 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Madison, Onondaga | 55 min |
| May 29, 2:05 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Cortland, Schuyler, Tioga, Tompkins | 55 min |
| May 29, 2:09 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Madison, Onondaga | 66 min |
| May 29, 2:13 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Seneca | 62 min |
| May 29, 2:27 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Cortland, Schuyler, Tioga, Tompkins | 63 min |
| May 29, 2:35 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Schuyler, Seneca, Steuben, Yates | 40 min |
| May 29, 3:02 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 58 min |
| May 29, 3:12 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga | 63 min |
| May 29, 3:27 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Tioga | 63 min |
| May 29, 3:30 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 60 min |
| May 29, 3:32 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Oneida, Otsego | 58 min |
| May 29, 4:03 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 57 min |
| May 29, 4:17 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Otsego | 58 min |
| May 29, 4:48 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 57 min |
| May 29, 5:29 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 31 min |
| May 29, 5:45 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.